Nebraska, 2014

Hail in Nebraska, August 8, 2014

August 8, 2014 · NWS CYS · 2 events in 2 counties and zones

Thunderstorms produced large hail in parts of Dawes and Morrill counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail in parts of Dawes and Morrill counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 8, 2:38 PM MST, 12 minutes earlier.

Area forecast discussion, Aug 8, 2:38 PM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
338 PM MDT FRI AUG 8 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 320 PM MDT FRI AUG 8 2014

STORMS HAVE BEGUN TO STRENGTHEN ACROSS THE PLAINS EARLY THIS AFTN.
NICKEL TO QUARTER SIZED HAIL HAS BEEN REPORTED ACROSS SOUTHERN
SIOUX COUNTY IN THE PAST HOUR. THE POTENTIAL FOR STRONG TO
MARGINALLY SVR STORMS EXISTS THIS AFTN MAINLY OVER THE PANHANDLE
FOR A FEW REASONS. A REMNANT MIDLVL CYCLONIC CIRCULATION CAN BE
SEEN ON VISIBLE IMAGERY OVER SOUTHWESTERN SOUTH DAKOTA WITH
ENHANCED FLOW ALOFT ON ITS SOUTH SIDE. THE GFS SHOWS 500MB
WESTERLY WINDS OF 30-40 KTS OVER THE PLAINS THROUGH 06Z. WITH THE
ENHANCED MIDLVL WINDS...SHEAR IS DEFINITELY BETTER TODAY THAN IT
HAS BEEN IN PREVIOUS DAYS. ALTHOUGH SFC DEWPOINTS ARE LOWER
(GENERALLY 45-55F OVER THE PLAINS) THAN PREVIOUS AFTNS...THE TEMPS
ALOFT ARE COOLER DUE TO THE PROXIMITY OF THE MIDLVL LOW.
THUS...WILL CONTINUE TO INCLUDE THE MENTION OF SMALL HAIL IN THE
FCST THROUGH THE EARLY EVENING ACROSS THE PANHANDLE. MUCH OF THE
STORM ACTIVITY COULD BE OVER BY AROUND 6 PM AS THESE STORMS MOVE
QUICKLY OFF TO THE EAST.

WEAK SHORTWAVES ARE PROGGED TO MOVE THROUGH THE ZONAL FLOW ALOFT
THROUGH SAT. CONVECTIVE ENVIRONMENT DOES NOT CHANGE A WHOLE LOT
ON SAT AFTN...ALTHOUGH THE SFC WINDS ARE NORTHERLY AS A WEAK FRONT
PASSES ACROSS THE REGION. THE GFS AND NAM BOTH SHOW LI VALUES OF
-4C TO -5C OVER THE PANHANDLE SO SOME STORMS WITH SMALL HAIL WILL
BE POSSIBLE YET AGAIN. THE BEST POTENTIAL FOR SVR TSTMS WILL BE
EAST OF THE CWA OVER CENTRAL NEBRASKA (WHERE SPC CURRENTLY HAS A
SLIGHT RISK) ALONG AND EAST OF THE SFC TROUGH. TEMPS SHOULD BE
VERY SIMILAR TO TODAY AND SLIGHTLY BELOW AVERAGE. NORTHERLY WINDS
ON SAT NIGHT WILL VEER TO EASTERLY BY SUN WITH UPSLOPE AND
CONVERGENCE BEING ENHANCED ALONG THE SOUTHERN LARAMIE RANGE.
AIRMASS WILL BE MORE STABLE ON SUN ESPECIALLY INTO NEBRASKA. HAVE
THE BEST CHANCE OF STORMS ON SUN ALONG AND JUST EAST OF THE
LARAMIE RANGE IN SOUTHEAST WY.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 320 PM MDT FRI AUG 8 2014

RIDGE AXIS OVER THE INTERMOUNTAIN WEST EARLY NEXT WEEK WILL BE
FLATTENED AND SHOVED EAST WED-FRI AS ENERGY PLOWS IN OFF OF THE ERN
PACIFIC. CLOSER TO HOME...THE RIDGE AXIS WILL BE THE STRONGEST OVER
THE CWFA MONDAY AND TUESDAY...PROVIDING FOR A RELATIVE MINIMUM IN
CONVECTIVE COVERAGE. THERE IS SOME INDICATION THAT THERE MAY BE JUST
ENOUGH MOISTURE ALONG WITH LLVLS THAT WILL BE WEAKLY UPSLOPE TO FIRE
A FEW WEAK SHOWERS/THUNDERSTORMS IN THE VICINITY OF THE SOUTHEAST
WYOMING MOUNTAINS AND NR THE CHEYENNE RIDGE ON MONDAY. DESPITE
RELATIVELY LOW CONFIDENCE OF THIS OCCURRING...AM NOT COMFORTABLE YET
IN REMOVING PRECIP CHANCES YET MONDAY. SUBSIDENCE ASSOCIATED WITH
THE RIDGE AXIS WILL PEAK ON TUESDAY...WHICH SHOULD BE THE DRIEST DAY
OF THE WEEK MOST AREAS OUTSIDE OF THE MOUNTAINS. THE MID/UPPER-LEVEL
HIGH WEAKENS FURTHER WEDNESDAY AS THE RIDGE AXIS SLIDES EAST OF THE
CWFA. THIS WILL CAUSE STEERING FLOW TO BACK TO THE SOUTHWEST IN ITS
WAKE. BOTH THE GFS/ECMWF ARE CONSISTENT IN ADVECTING THE NEXT
SHORTWAVE AND TAP OF MONSOONAL MOISTURE INTO THE CWFA LATE
WEDNESDAY. BEST INSTABILITY WILL BE OVR TO THE WRN NEBRASKA
PANHANDLE WEDNESDAY...SO ANY SEVERE THREAT WOULD BE CONFINED THERE.
WK CONVECTION MAY LINGER INTO WEDNESDAY NIGHT...WITH ANOTHER ROUND
POTENTIALLY ON THURSDAY/FRIDAY AS THE SHORTWAVE IS VERY SLOW TO
DEPART THE REGION. AS FOR TEMPERATURES...HIGHS WILL PEAK
TUESDAY/WEDNESDAY BENEATH THE UPPER RIDGE. H7 TEMPERATURES WILL
CLIMB TO 14-16C YIELDING HIGHS IN THE 80S ABOVE 4 KFT...AND 90S
BELOW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY MORNING)
ISSUED AT 1210 AM MDT FRI AUG 8 2014

AFTERNOON AND EVENING THUNDERSTORM WILL BE THE PRIMARY AVIATION
CONCERNS FOR THIS TAF CYCLE. CONVECTION WAS JUST BEGINNING TO
DEVELOP NEAR THE SNOWY RANGE AND IN ADJACENT VALLEYS. THIS AREA OF
SHOWERS/THUNDERSTORMS WILL EXPAND EAST INTO THE SOUTHEAST WYOMING
PLAINS THROUGH 20Z...AFFECTING MAINLY KLAR AND KCYS. WILL SEE
ADDITIONAL DEVELOPMENT OVER THE WESTERN NEBRASKA PANHANDLE
BETWEEN 20-23Z...WITH EVENTUAL DISSIPATION BETWEEN 01-03Z. FOR NOW
HAVE LEANED ON VCTS FOR THIS PERIOD...GIVEN THE UNCERTAINTY IN
CONVECTIVE TIMING AND LOCATION. DO NOT ANTICIPATE WIDESPREAD SEVERE
POTENTIAL...HOWEVER GUSTS TO 50 MPH WILL NOT BE OUT OF THE
QUESTIONS IN THE VICINITY OF THESE THUNDERSTORMS THIS AFTERNOON.
THIS WILL ESPECIALLY BE THE CASE AT SE WYOMING TERMINALS. ANOTHER
ROUND OF AFTERNOON AND EVENING THUNDERSTORMS EXPECTED JUST BEYOND
THIS TAF CYCLE...ON SATURDAY.

&&

.FIRE WEATHER...
ISSUED AT 320 PM MDT FRI AUG 8 2014

MINIMAL FIRE WEATHER CONCERNS THROUGH THE WEEKEND. MONSOONAL
MOISTURE WILL CONTINUE TO STREAM ACROSS THE REGION THROUGH SUNDAY
WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING EACH AFTERNOON
AND EVENING. WITH HIGHER MOISTURE LEVELS...MINIMUM AFTERNOON
HUMIDITY VALUES WILL LARGELY REMAIN ABOVE 25-35 PERCENT. GUSTY AND
ERRATIC WINDS WILL BE POSSIBLE NEAR STORMS ALONG WITH BRIEF HEAVY
RAIN. WINDS OUTSIDE THE STORMS WILL GENERALLY BE BELOW 20 MPH.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...FINCH
LONG TERM...HAHN
AVIATION...HAHN
FIRE WEATHER...FINCH
Hazardous weather outlook, Aug 8, 10:33 AM MST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1133 AM MDT FRI AUG 8 2014

WYZ103>106-109>117-091745-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
1133 AM MDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND STORMS ARE EXPECTED FOR AREAS
WEST OF THE LARAMIE RANGE THIS AFTERNOON AND EVENING. SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY
THROUGH AT LEAST THE WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
091745-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1133 AM MDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND EAST
OF THE LARAMIE RANGE THIS AFTERNOON AND EVENING. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED. HOWEVER...A FEW STORMS COULD BECOME
STRONG TO LOCALLY SEVERE OVER THE WESTERN NEBRASKA PANHANDLE WITH
HAIL AND GUSTY WIND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY
THROUGH AT LEAST THE WEEKEND. A FEW STRONG TO SEVERE STORMS ARE
POSSIBLE OVER THE WESTERN NEBRASKA PANHANDLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL OR STRONG WINDS TO THE
NATIONAL WEATHER SERVICE IN CHEYENNE LATER TODAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Aug 8, 1:56 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
256 PM MDT FRI AUG 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             10 NNE RATTLESNAKE HILL 42.20N 103.66W
08/08/2014  M1.00 INCH       SIOUX              NE   BROADCAST MEDIA

            NICKEL TO QUARTER SIZE HAIL COVERED THE GROUND ALONG
            HIGHWAY 71

&&

MAZUR
Special weather statement, Aug 8, 1:57 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
257 PM MDT FRI AUG 8 2014

WYZ119-082130-
EAST LARAMIE COUNTY WY-
257 PM MDT FRI AUG 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE COUNTY UNTIL
330 PM MDT...

AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MERIDEN REST AREA...OR 36 MILES NORTHEAST OF
CHEYENNE...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ALBIN...

&&

LAT...LON 4156 10407 4138 10406 4145 10433 4156 10435
TIME...MOT...LOC 2056Z 276DEG 19KT 4150 10425
Special weather statement, Aug 8, 2:05 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
305 PM MDT FRI AUG 8 2014

NEZ020-WYZ119-082130-
BANNER NE-EAST LARAMIE COUNTY WY-
305 PM MDT FRI AUG 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE AND
SOUTHWESTERN BANNER COUNTIES UNTIL 330 PM MDT...

AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS STILL
TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF MERIDEN REST
AREA...OR 34 MILES NORTHWEST OF KIMBALL...MOVING EAST AT 25 MPH.

THE STORM HAS STRENGTHENED OVER THE PAST FEW MINUTES...AND IS NOW
LIKELY PRODUCING HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO
50 MPH...ALONG WITH FREQUENT DANGEROUS LIGHTNING STRIKES.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN LARAMIE AND WESTERN BANNER
COUNTIES.

&&

LAT...LON 4157 10386 4140 10387 4145 10433 4156 10435
TIME...MOT...LOC 2104Z 271DEG 20KT 4151 10418
Special weather statement, Aug 8, 2:21 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
321 PM MDT FRI AUG 8 2014

NEZ003-021-096-082215-
BOX BUTTE NE-MORRILL NE-SOUTH SIOUX NE-
321 PM MDT FRI AUG 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX...NORTHWESTERN
MORRILL AND SOUTHERN BOX BUTTE COUNTIES UNTIL 415 PM MDT...

AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS FROM 6 MILES SOUTHEAST OF WATSON
RANCH TO 7 MILES SOUTHEAST OF KILPATRICK LAKE...MOVING EAST AT 20
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ALLIANCE...
  KILPATRICK LAKE...
  BEREA...

&&

LAT...LON 4182 10297 4208 10356 4225 10353 4225 10281
TIME...MOT...LOC 2120Z 286DEG 14KT 4214 10340
Special weather statement, Aug 8, 2:41 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
341 PM MDT FRI AUG 8 2014

NEZ020-054-082230-
BANNER NE-KIMBALL NE-
341 PM MDT FRI AUG 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KIMBALL AND SOUTHERN
BANNER COUNTIES UNTIL 430 PM MDT...

AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF ALBIN...OR 17 MILES NORTHWEST OF
KIMBALL...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KIMBALL...

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 23 AND
27.

&&

LAT...LON 4147 10343 4120 10355 4135 10401 4151 10396
TIME...MOT...LOC 2141Z 286DEG 23KT 4140 10387

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Morrill

When
August 8, 2:50 PM MST to 2:52 PM MST
Where
Morrill County, 5.77 mi NW of Bonner
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.990, -103.110

Quarter size hail was reported nine miles north of Angora.

Hail, Dawes

When
August 8, 5:38 PM MST to 5:40 PM MST
Where
Dawes County, 12 mi S of Crawford
Measured
1 in hail
Reported by
Public
Coordinates
42.506, -103.400

Penny to quarter size hail covered the ground south of Crawford.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525980, 525981.